Missouri, 2010

Flash Flood and Hail in Missouri, May 26, 2010

May 26, 2010 · NWS EAX · 5 events in 2 counties and zones

A cold front caused severe thunderstorms, with large hail and heavy rains, across west central Missouri, in the afternoon hours of May 26, 2010.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

A cold front caused severe thunderstorms, with large hail and heavy rains, across west central Missouri, in the afternoon hours of May 26, 2010.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 26, 1:45 PM CST, 59 minutes earlier.

Area forecast discussion, May 26, 1:45 PM CST, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
245 PM CDT WED MAY 26 2010

.DISCUSSION...

IN THE SHORT TERM PORTIONS OF THE FCST...MAIN CONCERNS FALLS WITH
AIRMASS TSRA THIS AFTN AS WELL AS THU AFTN. CURRENTLY...MODIFICATION
OF LATEST AIRCRAFT SOUNDINGS FROM KCI ALONG WITH POINT FCST SOUNDINGS
SUGGEST THE DEVELOPMENT OF A MODERATELY UNSTABLE AIRMASS WITH POCKETS
OF 1500-2000 J/KG MLCAPE AND A NON-EXISTENT CAP. BEGINNING TO SEE
SCT TSRA DEVELOP AS WEAK MCV ALOFT MOVES THROUGH THE AREA ALONG WITH
THE COMBINING FORCES OF WEAK BOUNDARY LAYER CONVERGENCE. THIS SCT
CONVECTION WILL CONTINUE THROUGH THE AFTN AND VERY EARLY EVE MUCH
LIKE TUE AS COLLAPSING STORM OUTFLOW BOUNDARIES BEGIN TO DEVELOP NEW
CONVECTION. SHEAR REMAINS VERY WEAK IN NATURE...WITH STORM MOTIONS
ONLY SUGGESTING A SLOW 5 TO 10 MPH CRAWL TO THUNDERSTORMS. WHILE THE
POOR SHEAR WOULD SUGGEST LITTLE IN ORGANIZED ACTIVITY...SOUNDINGS
SUGGEST THE POTENTIAL FOR COLLAPSING WATER LOADED DOWNDRAFTS WHICH
WOULD BE CAPABLE OF PRODUCING ISOLATED DAMAGING WINDS. STORM CORES
WILL NEED TO REMAIN ELEVATED FOR A PERIOD OF TIME TO PRODUCE HAIL
GIVEN THE LACK OF MID-LVL SHEAR AND POSITION OF FREEZING LVL...A MORE
LIKELY SCENARIO WOULD BE DECENT AMOUNTS OF SMALL HAIL. OF BIGGER
CONCERN WILL BE THE POTENTIAL FOR LOCALIZED FLASH FLOODING GIVEN
THEIR SLOW MOVING NATURE AND RELATIVELY HIGH PWAT VALUES. THESE TSRA
WILL CONTINUE TO SUNSET BEFORE LOSING DIURNAL SUPPORT.

FOR TONIGHT...SFC HIGH PRESSURE WILL BEGIN TO OOZE SOUTHWARD INTO
THE AREA BUT WE'LL LIKELY SEE LITTLE DROP IN SFC MOISTURE
INITIALLY.  IN FACT...WITH A PARTLY CLOUDY SKY ALOFT WOULDN'T BE
SURPRISED TO SEE AREAS OF FOG AND PERHAPS LOCALLY DENSE FOG
DEVELOP.

THURSDAY...HIGH PRESSURE WILL CONTINUE TO SINK SOUTHWARD AS MID-LVL
RIDGE AXIS BEGINS TO INTENSIFY OVER THE CENTRAL CONUS.
HOWEVER...LOW-LVL MOISTURE WILL BE SLOW TO EXIT SOUTHWARD AND FEEL
THAT A RELATIVELY UNCAPPED ENVIRONMENT MAY ALLOW FOR MORE ISOLATED
TSRA DEVELOPMENT SOUTH OF I-70 IN THE AFTN.  NO REAL INFLUX OF COLD
AIR ALOFT...THUS TEMPS WILL REMAIN IN THE LOW 80S.

FRIDAY AND SATURDAY...PRETTY SPECTACULAR CONDITIONS WILL BE LIKELY AS
WE HEAD INTO THE MEMORIAL DAY HOLIDAY WEEKEND.  WITH THE MID-LVL
RIDGE AXIS JUST TO OUR WEST...A PERIOD OF MID-LVL NORTHERLY FLOW
WILL PREVAIL.  SFC HIGH PRESSURE IN THE WESTERN GREAT LAKES WILL
KEEP A NE SFC WIND PREVALENT AND ALSO ALLOW DEW POINTS TO LOWER
SOMEWHAT.  AMPLE MIXING OF A +14C TO +16C AIRMASS ALOFT AND DECENT
SUNSHINE SHOULD PROMOTE READINGS IN THE LOWER 80S.

SUNDAY AND MONDAY...THE LONGWAVE TROUGH OVER THE WESTERN CONUS WILL
BEGIN TO LIFT NE BY SATURDAY NIGHT FORCING A WEAK COLD FRONT INTO
THE HEART OF THE COUNTRY.  CONVECTION SHOULD DEVELOP ALONG THE COLD
FRONT IN THE WESTERN PLAINS SAT NIGHT AND MAY TRY TO REACH THE NW
CWA SUNDAY MORNING...BUT MORE LIKELY WILL DIE ON OUR DOORSTEP.
MODEL CONSENSUS PUSHES THE COLD FRONT THROUGH THE AREA SUNDAY NIGHT
INTO MONDAY...WITH A POTENTIAL FOR THUNDERSTORM REDEVELOPMENT ALONG
THE FRONT AS IT MOVES THROUGH.  TEMPS WILL REMAIN NEAR TO
SLIGHTLY ABOVE NORMAL THROUGH THE PERIOD.

TUESDAY AND WEDNESDAY...MINOR ADJUSTMENTS MADE THROUGH THE REMAINDER
OF THE FCST AS SOME MODEL DISAGREEMENT EXISTS.  PREFER THE ECMWF
WHICH WOULD PULL ANOTHER WEAK S/W THROUGH THE NORTHERN
STREAM...PERHAPS CAPABLE OF PRODUCING A WEAKENING MCS THROUGH THE
MIDWEST TUESDAY INTO TUESDAY NIGHT.  ANOTHER SUCH WAVE MAY MAKE ITS
WAY THROUGH THE NORTHERN PLAINS AT THE END OF THE WEEK...BUT THAT
SCENARIO IS FAR TO UNCERTAIN TO PROMOTE INCREASING POPS ABOVE
CLIMATOLOGY ATTM.

DUX

&&

.AVIATION...

FOR THE 18Z TAFS...EXPECTING SCT AIRMASS CONVECTION TO ONCE AGAIN
DEVELOP OVER THE LOWER MO RIVER VALLEY THIS AFTN.  SOUNDINGS SUGGEST
A RELATIVELY UNCAPPED AIRMASS ALOFT WITH MODERATE
INSTABILITY...HOWEVER FINDING FOCUS MECHANISMS HAS PROVEN MUCH MORE
DIFFICULT.  THUS...WHILE HIGH CONFIDENCE EXISTS IN DEVELOPMENT OF
PRECIP...LOW CONFIDENCE ON ANY IMPACT TO THE TERMINALS. FOR
NOW...FEEL THE BEST WAY TO HANDLE CONVECTION IS WITH A VCTS THROUGH
THE MID AND LATE AFTN HOURS...AND AMEND AS NEEDED.  ANY TSRA THIS
AFTN WILL BE CAPABLE OF PRODUCING SMALL HAIL AND BRIEF GUSTY WINDS.

PRECIP SHOULD RAPIDLY DISSIPATE BY SUNSET LEAVING DRY CONDITIONS
OVER THE TERMINALS THROUGH THE OVERNIGHT HOURS.  WHILE SFC RIDGING
WILL TRY TO EDGE INTO THE AREA OVERNIGHT...FEEL WINDS MAY BE LIGHT
ENOUGH ALONG WITH SATURATED GROUNDS TO PRODUCE A SHORT LIVED PERIOD
OF MVFR FOG TOWARDS DAYBREAK.  OTHERWISE...VFR CONDITIONS EXPECTED
FOR THU MORNING.

DUX

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, May 26, 11:50 AM CST, 2 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1250 PM CDT WED MAY 26 2010

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-271800-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-HOLT-
ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
1250 PM CDT WED MAY 26 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WARM AND UNSTABLE AIRMASS WILL BE CONDUCIVE TO THE DEVELOPMENT OF
SCATTERED THUNDERSTORMS THIS AFTERNOON AND EARLY EVENING. AN ISOLATED
STRONG TO SEVERE STORM MAY BE POSSIBLE WITH LARGE HAIL AND DAMAGING
DOWN BURST WINDS POSSIBLE.

ADDITIONALLY...DUE TO THE SLOW MOVING NATURE OF THESE
THUNDERSTORMS...LOCALLY EXCESSIVE RAINFALL MAY BE POSSIBLE.
THUNDERSTORMS WILL DIMINISH AFTER SUNSET.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL BE A CHANCE FOR SCATTERED THUNDERSTORMS SOUTH OF INTERSTATE
70 THURSDAY AFTERNOON. SEVERE WEATHER IS NOT EXPECTED.

THUNDERSTORMS ARE ALSO POSSIBLE LATE SUNDAY AFTERNOON AND SUNDAY
NIGHT AS A WEAK COLD FRONT MOVES INTO THE REGION. AT THIS TIME THE
PROBABILITY FOR SEVERE THUNDERSTORMS IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON. IN
ADDITION...REPORTS OF HEAVY RAINFALL OR FLOODING ARE REQUESTED.

DUX

In the hours before

Special weather statement, May 26, 12:55 PM CST, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
155 PM CDT WED MAY 26 2010

KSZ105-261945-
JOHNSON KS-
155 PM CDT WED MAY 26 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JOHNSON COUNTY IN
EAST CENTRAL KANSAS UNTIL 245 PM CDT...

AT 150 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR LENEXA...MOVING EAST AT 5 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  OVERLAND PARK...PRAIRIE VILLAGE...FAIRWAY AND MISSION.

LAT...LON 3904 9462 3885 9462 3886 9480 3898 9483
TIME...MOT...LOC 1855Z 257DEG 4KT 3894 9473

NRR
Local storm report, May 26, 1:12 PM CST, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
212 PM CDT WED MAY 26 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0204 PM     HAIL             3 ENE OLATHE            38.90N 94.76W
05/26/2010  M0.75 INCH       JOHNSON            KS   PUBLIC

            PEA SIZE TO DIME SIZE HAIL FALLIN 1-35 AND I-435.

&&

KBRONIS
Special weather statement, May 26, 1:36 PM CST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
236 PM CDT WED MAY 26 2010

KSZ057-105-MOZ037-043-262015-
CASS MO-JACKSON MO-JOHNSON KS-MIAMI KS-
236 PM CDT WED MAY 26 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MIAMI AND EASTERN
JOHNSON COUNTIES IN EAST CENTRAL KANSAS...AND SOUTHWESTERN JACKSON
AND NORTHWESTERN CASS COUNTIES IN WEST CENTRAL MISSOURI UNTIL 315 PM
CDT...

AT 230 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES SOUTH OF LENEXA...MOVING SOUTHEAST AT 5
MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH VERY HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  BELTON...GRANDVIEW...RAYMORE...STANLEY...STILLWELL AND BUCYRUS.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 3903 9479 3904 9465 3880 9443 3870 9460
      3869 9479 3889 9483
TIME...MOT...LOC 1935Z 320DEG 5KT 3888 9471

NRR
Special weather statement, May 26, 1:46 PM CST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
246 PM CDT WED MAY 26 2010

KSZ057-060-262030-
LINN KS-MIAMI KS-
246 PM CDT WED MAY 26 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LINN AND
SOUTHEASTERN MIAMI COUNTIES IN EAST CENTRAL KANSAS UNTIL 330 PM
CDT...

AT 239 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR FONTANA...OR NEAR LA CYGNE...MOVING EAST AT
10 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  LA CYGNE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 3842 9462 3827 9467 3832 9490 3843 9487
TIME...MOT...LOC 1946Z 278DEG 7KT 3837 9482

NRR
Local storm report, May 26, 2:22 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
322 PM CDT WED MAY 26 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0317 PM     HAIL             LA CYGNE                38.35N 94.76W
05/26/2010  E0.75 INCH       LINN               KS   PUBLIC

            DIME SIZE HAIL...LITTLE TO NO WIND

&&

DUX
Special weather statement, May 26, 2:31 PM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
331 PM CDT WED MAY 26 2010

MOZ043-262100-
CASS MO-
331 PM CDT WED MAY 26 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CASS COUNTY UNTIL
400 PM CDT...

AT 329 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CLEVELAND...OR 6 MILES SOUTHWEST OF
PECULIAR...MOVING SOUTHEAST AT 10 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS OF 30 TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  PECULIAR...FREEMAN AND WEST LINE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 3861 9462 3871 9461 3877 9461 3883 9455
      3870 9431 3851 9456
TIME...MOT...LOC 2031Z 315DEG 9KT 3868 9456

ACH/NRR

The radar

The Pleasant Hill radar (KEAX), 25 km away, was scanning. The volume nearest the first event began at 20:44 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 flash flood. Local standard time, as filed.

Hail, Cass

When
May 26, 2:44 PM CST
Where
Cass County, 2.97 mi NNE of Freeman
Measured
1 in hail
Reported by
Public
Coordinates
38.660, -94.480

Hail, Platte

When
May 26, 3:53 PM CST
Where
Platte County, 0.87 mi SW of Platte Woods
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.220, -94.680

Hail, Platte

When
May 26, 3:55 PM CST
Where
Platte County, 1.07 mi E of Tiffany Spgs
Measured
0.88 in hail
Reported by
Public
Coordinates
39.270, -94.700

Hail, Platte

When
May 26, 3:58 PM CST
Where
Platte County, 0.69 mi N of Platte Woods
Measured
1 in hail
Reported by
Public
Coordinates
39.240, -94.670

Flash Flood, Platte

When
May 26, 4:45 PM CST to 10:45 PM CST
Where
Platte County, 0.87 mi NW of Platte Woods to 0.55 mi WNW of Platte Woods
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.240, -94.680

Flash flooding was observed near 86th and Amity, around Weatherby Lake. One water rescue was needed.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2010Every state in 2010This day in weather historyWarnings in Missouri, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 231194, 231195, 231196, 231197, 231193.